Mom (86 years old) has a few very bad days every month and her doctors don't know the cause. Any thoughts?

Follow
Share
Read More
This discussion has been closed for comment. Start a New Discussion.
14

Comments

Show:
FF raises an interesting issue. You could start tracking storms, barometric changes, etc. Weather changes can affect people, and some are more sensitive than others. I can always tell when the weather is changing b/c old injuries flare up.

Another aspect that could affect her are preservatives or compounds in foods, including caffeine, but also including insecticide residues (look up the Dirty Dozen foods which are contaminated by pesticides) or preservatives such as sodium nitrite and sodium nitrate, used sometimes on fresh strawberries as well as in lunch meats (there are a few brands of preservative free lunchmeats now). MSG is also an offender, but in my experience, it causes shortness of breath, more like an anaphylactic reaction.

Seasonal changes and especially pollen can affect the sinuses as well. For the first year, we've had pollen alerts nearly every day. And with less rainfall in our area, the pollens aren't diluted or washed out. I have to wear a mask when I mow the grass.

Allergic rhinitis is another condition that responds to seasonal as well as hot and cold changes in the weather.

I'm wondering if seeing an allergist might be helpful, or perhaps an endocrinologist (to determine if there are any vitamin, mineral, etc. deficiencies).

As to prescription meds, examine the bottles and labels (if you still have them), or receipts, labels or data kept for tax purposes (I keep all of these, especially the receipt printouts with script number and manufacturer). One of the reasons I switched to a real pharmacy was because they'll advise me when I ask if the manufacturer is off shore.

I had to change suppliers once when the pharmacy switched to a supplier with vertical manufacturing in India. I'm aware that along the vertical chain of suppliers, there often are offshore manufacturers, but it's my understanding that domestic (or reliable European pharmas) check drug accuracy, safety, etc. when using imported ingredients.
(4)
Report

Ava, a heavy forehead and heavy eyes sounds like a sinus issue. Have the family doctor recommend an antihistamine or a nose spray that is safe for Mom to use. It's worth a try.

Also, keep a food diary to see if there is any common food item eaten the day or two before. Such as an item that has caffeine.... or a dairy product which can cause mucus.
(2)
Report

She did have a test done at least once when this happened but I'm thinking I might ask to have another one because this time it isn't going away as fast.
(0)
Report

Have they tested her to see if she is getting urinary tract infections (UTI) - sometimes they cause odd reactions in the elderly. If she gets dehydrated or has a low-grade one, it could be giving her symptoms that clear up later.
(2)
Report

This discussion has been closed for comment. Start a New Discussion.